Colorado, 2010

Drought in Colorado, January 1 to 31, 2010

January 1 to 31, 2010 · NWS GJT · 21 events in 21 counties and zones

The month of January showed some improvement in drought conditions over southwest Colorado.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The month of January showed some improvement in drought conditions over southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 8:05 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Dec 31, 8:05 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
805 PM MST THU DEC 31 2009

.UPDATE...VERNAL AIRPORT OBS INDICATE FOG VISIBILITY HAS LOWERED TO
A QUARTER OF A MILE.  A CALL TO THE DISPATCH INDICATED THE FOG IS
PATCHY BUT INCLUDES VERNAL DOWNTOWN.  ARGUABLY CONDITIONS MAY
IMPROVE AS CLOUD COVER FROM THE WEST SPREADS ACROSS UTAH.  BUT WARM
ADVECTION ALOFT ASSOCIATED WITH UPSTREAM WAVES WILL ONLY INTENSIFY
THE INVERSION.  NO SOURCE OF MIXING IN THE SHORT TERM SO DO NOT
THINK THAT CONDITIONS WILL IMPROVE ANYTIME TONIGHT...SO HAVE ISSUED
A DENSE FOG ADVISORY LASTING THROUGH NOON NEW YEARS DAY.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY...
STILL DEALING WITH LOCAL PATCHY FOG SPLY IN THE UINTA BASIN AND
CANYONLANDS/MOAB AREA WHERE LOCAL VISIBILITIES 1/4-1/2 MILE.
ELSEWHERE SKIES SHOW CLEARING TREND ALBEIT SHORT LIVED. CLOUDS
WILL BEGIN TO INCREASE AND THICKEN TONIGHT AHEAD OF THE NEXT SHRT WV
MOVING THROUGH THE GRT BASIN. EXPECT SCT WAA OVERRUNNING PCPN TO
DEVELOP AFTER MIDNIGHT OVER THE NRN MTNS...BUT AMOUNTS WILL BE
LIGHT. LOWER LEVELS MOISTEN FRIDAY WITH WEAK EMBEDDED WAVES PASSING
JUST TO OUR NORTH THROUGH WYOMING. LAPSE RATES BOTH TONIGHT AND
FRIDAY NOT VERY RESPONSIVE AND HELP TO OFFSET OROGRAPHIC RESPONSE.

MAIN CONCERN THIS SHORT TERM IS FRIDAY NIGHT AND SATURDAY. FORCING
RATHER WEAK AND JET SUPPORT ALMOST NONEXISTENT. BUT COMBINATION OF
INCREASING LOW LEVEL MOISTURE AND GOOD OROGRAPHICS YIELD RATHER
IMPRESSIVE SNOW AMOUNTS IN THE RHEA-THALER SNOW MODEL. LAPSE RATES
ALSO STEEPEN CONSIDERABLY ON SATURDAY YIELDING GOOD RESPONSE AS
COLDER AIR FILTERS INTO THE REGION AND DENDRITIC CRYSTAL GROWTH
REGION LOWERS TO NEAR MTN TOP LEVEL. AS SUCH HAVE DECIDED TO ISSUE A
WATCH FOR THE NRN MTNS. THE FLY IN THE OINTMENT HOWEVER IS THE
LACK OF CONTINUITY IN THE SHORT RANGE MDLS. THE NAM QPF IS RATHER
ANEMIC AND BEGINS ALMOST 24 HRS AFTER THE THE GFS. SO BELIEVE A
WATCH IS THE WAY TO GO. SOME QUESTION ALSO AS TO ZNS 5 AND 10. FOR
NOW BELIEVE THEY WILL BE SUB-ADVISORY BUT WILL LET THE NEXT SHIFT
REEVALUATE.

GUIDANCE TEMPS FOR VALLEY LOCATIONS STILL REMAIN PROBLEMATIC AND
HAND EDITING TOWARD PERSISTENCE LOOKS TO BE THE BEST CHOICE AS
INVERSIONS HANG TOUGH IN THE VALLEYS. OVERNIGHT LOWS HOWEVER WILL
BE MODIFIED BY THE THICKENING CLOUD COVER. DESPITE INCREASE IN
CLOUDS EXPECT PATCHY FOR TO REFORM IN THE WESTERN VALLEYS.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

MOIST NW FLOW CONTINUES SAT NIGHT AND SUNDAY...THOUGH MTN TOP WINDS
WEAKEN BY SUN FOR A DECREASE IN OROGRAPHIC LIFT. 12Z GFS INDICATES
PERIOD OF ISENTROPIC UPGLIDE ON THE 295K SURFACE ACROSS NW CO SAT
NIGHT AHEAD OF ANOTHER DISTURBANCE DROPPING ACROSS CO ON SUN. 12Z NAM
DOES NOT SHOW MUCH UPGLIDE BUT IS STILL MOIST AND DOES INDICATE THE
SUNDAY DISTURBANCE. THIS SHOULD KEEP SOME SNOW AROUND FOR AT LEAST
THE NRN MTNS...THUS THE REASON FOR CONTINUING THE WINTER STORM WATCH
FOR THE ELKHEAD/PARK/GORE RANGES AND FLATTOPS THROUGH SUN AFTERNOON.

LONGWAVE PATTERN SLOWLY AMPLIFIES NEXT WEEK WITH AN UPPER RIDGE
DEVELOPING OVER THE FAR WEST. THIS WILL KEEP NW FLOW OVER OUR AREA.
WAVE DROPS DOWN ABOUT TUE...WITH ANOTHER AFTER MIDWEEK AS A COLD
CANADIAN AIR DROPS INTO THE CENTRAL STATES. WILL KEEP SOME MENTION
OF SNOW FOR MAINLY THE CO MTNS THROUGH THURSDAY. THE COLD CANADIAN
AIR SHOULD STAY EAST OF THE DIVIDE LATER IN THE WEEK...BUT THE
PERSISTENT VALLEY INVERSIONS WILL KEEP VALLEY TEMPS BELOW GUIDANCE.

&&

.AVIATION...
CLEARING HAS OCCURRED AT THE MID AND HIGHER ELEVATIONS WHILE AREAS OF
LOW CLOUDS AND FOG WILL PERSIST OVER THE LOWER VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO. EXPECT GENERALLY VFR CONDITIONS THIS
EVENING WITH LOCAL POCKETS OF MVFR CIGS AND VSBYS TO LINGER THROUGH
06Z. CLOUDS WILL INCREASE AND LOWER AFTER 06Z WITH LOCAL SNOW
SHOWERS RETURNING TO THE CAG...EEO...SBS LOCATIONS WHERE MVFR
CONDITIONS CAN BE EXPECTED. LITTLE CHANGE IS SEEN FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WATCH 6 PM MST FRIDAY UNTIL 6 PM MST SUNDAY FOR
       COZ004 AND COZ013.
UT...DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN (ZONE 24)
       THROUGH NOON NEW YEARS DAY..

UPDATE.......PF
SHORT TERM...MC
LONG TERM....JAD
AVIATION.....MC
Hazardous weather outlook, Dec 31, 5:50 PM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 PM MST THU DEC 31 2009

COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
550 PM MST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...A WINTER STORM WATCH HAS BEEN ISSUED FOR THE NORTHERN MOUNTAINS
FROM 6 PM MST FRIDAY UNTIL 6 PM MST SUNDAY...

.DAY ONE...TONIGHT

PATCHY DENSE FOG WILL OCCUR ACROSS RIVER VALLEYS AND BASINS...
PARTICULARLY THE UINTA BASIN AND ALONG THE COLORADO RIVER.
VISIBILITY WILL DROP BELOW 1 MILES AT TIMES.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH WEDNESDAY

THE NEXT PACIFIC STORM WILL BRING A GOOD CHANCE OF SIGNIFICANT SNOW
ACCUMULATIONS TO THE NORTHERN COLORADO MOUNTAINS FRIDAY NIGHT THROUGH
SUNDAY...MAINLY ALONG AND NORTH OF INTERSTATE-70. ACCUMULATIONS OF
10 TO 14 INCHES ARE POSSIBLE.

SNOWFALL CHANCES RETURN TO THE REGION FOR TUESDAY AND WEDNESDAY AS
PACIFIC MOISTURE AGAIN SWEEPS OVER THE REGION.

ADDITIONAL INFORMATION CAN BE FOUND IN THE WINTER STORM PRODUCT OR ON
THE WEB AT HTTP://WWW.WEATHER.GOV/GJT

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

In the hours before

Local storm report, Dec 31, 8:48 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 PM MST THU DEC 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0210 PM     SNOW             RED MTN                 37.90N 107.70W
12/31/2009  M13.0 INCH       OURAY              CO   AVALANCHE FCSTR

            STORM TOTAL - 1.30 WATER EQUIVALENT

&&

EVENT NUMBER GJT0900313

BKLENK
Local storm report, Dec 31, 8:55 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
855 PM MST THU DEC 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0210 PM     SNOW             4 SSE OURAY             37.97N 107.64W
12/31/2009  M13.5 INCH       OURAY              CO   AVALANCHE FCSTR

            STORM TOTAL - MONUMENT AREA OF RED MOUNTAIN PASS -
            WATER EQUIVALENT 0.90

&&

EVENT NUMBER GJT0900314

BKLENK
Local storm report, Dec 31, 8:57 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
857 PM MST THU DEC 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0210 PM     SNOW             MOLAS PASS              37.73N 107.70W
12/31/2009  M4.5 INCH        SAN JUAN           CO   AVALANCHE FCSTR

            STORM TOTAL - WATER EQUIVALENT 0.40

&&

EVENT NUMBER GJT0900315

BKLENK
Local storm report, Dec 31, 8:58 PM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
858 PM MST THU DEC 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0210 PM     SNOW             COAL BANK PASS          37.70N 107.78W
12/31/2009  M9.0 INCH        SAN JUAN           CO   AVALANCHE FCSTR

            STORM TOTAL - WATER EQUIVALENT 0.80

&&

EVENT NUMBER GJT0900316

BKLENK
Local storm report, Dec 31, 9:01 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
901 PM MST THU DEC 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0229 PM     SNOW             11 NE RICO              37.80N 107.89W
12/31/2009  M10.0 INCH       SAN MIGUEL         CO   AVALANCHE FCSTR

            STORM TOTAL - LIZARD HEAD PASS - WATER EQUIVALENT 0.60

&&

EVENT NUMBER GJT0900317

BKLENK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Abnormally dry conditions spread northward to cover much of the area during the month.

Drought, Central Yampa River Basin

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Abnormally dry conditions spread northward to cover much of the area during the month.

Drought, Roan and Tavaputs Plateaus

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Other Federal Agency
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The area remained unchanged with abnormally dry conditions present throughout the month.

Drought, Elkhead and Park Mountains

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Abnormally dry conditions spread to cover the southern and central portions of the area.

Drought, Upper Yampa River Basin

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Abnormally dry conditions spread to cover the entire area.

Drought, Grand Valley

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The area remained unchanged with abnormally dry conditions throughout the month.

Drought, Debeque to Silt Corridor

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The area remained unchanged with abnormally dry conditions throughout the month.

Drought, Central Colorado River Basin

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The area remained unchanged with abnormally dry conditions throughout the month.

Drought, Grand and Battlement Mesas

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Other Federal Agency
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Abnormally dry conditions spread eastward covering the whole area.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the northern portion of the area, while the drought situation improved across southern portions of the area to normal conditions by the end of the month.

Drought, Central Gunnison and Uncompahgre River Basin

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Abnormally dry conditions prevailed throughout the month.

Drought, West Elk and Sawatch Mountains

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Drought conditions improved to near normal across most of the area.

Drought, Flattop Mountains

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Abnormally dry conditions spread northward covering the entire area by the end of the month.

Drought, Upper Gunnison River Valley

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Other Federal Agency
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought conditions improved to near normal across much of the area.

Drought, Uncompahgre Plateau and Dallas Divide

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Other Federal Agency
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought conditions remained unchanged with abnormally dry conditions present throughout the month.

Drought, Northwestern San Juan Mountains

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Due to significant snowfall, moderate drought conditions across the western portion of the area were alleviated to abnormally dry conditions by the end of the month, while abnormally dry conditions across the eastern portion of the area improved to normal by the end of the month.

Drought, Southwestern San Juan Mountains

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

A series of winter storms brought heavy precipitation to the southern San Juan mountains, which improved drought conditions to near normal by the end of the month.

Drought, Paradox Valley / Lower Dolores River Basin

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

A series of winter storms brought much needed precipitation to southwest Colorado, which improved drought conditions from moderate to abnormally dry across the area.

Drought, Four Corners / Upper Dolores River Basin

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

A series of winter storms brought much needed precipitation to southwest Colorado, which improved drought conditions from moderate to abnormally dry across the area. However, a small portion of extreme southwest Montezume county remained under moderate drought conditions throughout the month.

Drought, Animas River Basin

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

A series of winter storms brought much needed precipitation to southwest Colorado, which improved the drought situation from moderate to abnormally dry conditions by the end of the month.

Drought, San Juan River Basin

When
January 1, 1:00 AM MST to January 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

A series of winter storms brought much needed precipitation to southwest Colorado, which improved the drought conditions from abnormally dry across western portions of the area to near normal over the entire area.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220309, 220310, 220311, 220312, 220313, 220314, 220315, 220316, 220317, 220318, 220319, 220320, 220321, 220322, 220323, 220324, 220325, 220326, 220327, 220328, 220329.